Illinois, 2009Hail and Heavy Rain in Illinois, April 10, 2009
April 10, 2009 · NWS PAH · 4 events in 2 counties and zones
A strong low pressure system tracked east to the Lower Ohio Valley, with a trailing cold front sweeping east across western Kentucky. Storms developed and increased along the advancing cold front as they moved into increasingly unstable air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system tracked east to the Lower Ohio Valley, with a trailing cold front sweeping east across western Kentucky. Storms developed and increased along the advancing cold front as they moved into increasingly unstable air. The storms became increasingly organized, with line segments and supercells moving at over 45 mph. A cluster of thunderstorms near the low pressure center produced torrential rain in the Marion and Harrisburg areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 2:30 AM CST, 7 hours 7 minutes earlier.
Area forecast discussion, Apr 10, 2:30 AM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT FRI APR 10 2009
.DISCUSSION...
LOOKS AS THO MAIN SVR RISK IS CURRENTLY MOVING EAST OF THE REGION
WITH CURRENT LINE OF STORMS. HOWEVER...SFC LOW/COLD FRONT IS STILL
OUT WEST OF THE SGF AREA...AND THE AIR MASS MAY HAVE A CHANCE TO
RECOVER THIS MORNING BEFORE THE SFC LOW COMES THROUGH THE FORECAST
AREA. IF THAT OCCURS...THERE MAY BE A WINDOW 12Z-18Z FOR STORM
REDEVELOPMENT AND A HAIL RISK ASSOCIATED WITH THE MID LVL COLD POOL.
COULD ALSO BE DAMAGING WIND THREAT IF INSTABILITY CAN BECOME SFC
BASED...ALLOWING DOWNDRAFTS TO REACH THE SFC. BEST CHANCE FOR THIS
TO OCCUR WILL BE AREAS ALONG AND SOUTH OF THE OH RIVER.
POPS WILL FINALLY DIMINISH FROM WEST TO EAST THIS AFTERNOON EARLY
TONIGHT AS THE LOW RACES EAST. WILL THEN FOLLOW WITH A COUPLE OF
NICE EASTER WEEKEND DAYS. ON SUNDAY THE HIGH PRESSURE WHICH GAVE US
THE NICE WEEKEND WILL SHIFT EAST AND THE NEXT DEVELOPING SYSTEM WILL
RACE IN FROM THE SOUTHWEST. SOME LIGHT PRECIP MAY BREAK OUT WEST OF
THE MS RVR LATE IN THE DAY ON EASTER SUNDAY...BUT THE PRECIP WILL
HOLD OFF IN MOST AREAS UNTIL SUNDAY NIGHT. THIS LOOKS LIKE ANOTHER
POTENTIALLY HEAVY RAIN EVENT WITH AN INCH OR TWO OF RAIN POSSIBLE AT
MANY LOCATIONS. SVR THREAT SUN NIGHT LOOKS LESS RIGHT NOW...AS MAIN
INSTABILITY SHOULD BE TO OUR SOUTH.
MON-TUE THE MAIN UPPER LOW LIFTS SLOWLY NE INTO AND THROUGH THE OH
VALLEY...SO THEY STILL LOOK LIKE CLOUDY/POTENTIALLY SHOWERY DAYS
BEFORE NICE SPRING-TIME WEATHER RETURNS IN THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...
A LULL IN THE SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE MID
MORNING HOURS. HOWEVER...LOCALLY IFR CIGS ARE EXPECTED AROUND
SUNRISE AS A RESULT OF LOW LEVEL MOISTURE FROM HEAVY RAIN EARLIER.
BY MIDDAY...A COLD FRONT WILL BE CROSSING THE REGION...AND MORE
SHOWERS AND STORMS ARE EXPECTED THEN. CURRENT INDICATIONS ARE THE
ACTIVITY WILL BE MORE SCATTERED AND LESS INTENSE. IN THE WAKE OF THE
FRONT...LOW CLOUDS WILL ARRIVE BY LATE THIS AFTERNOON AND CONTINUE
THIS EVENING. WINDS WILL BE RATHER BRISK FROM THE NORTH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
MEFFERT/MY
Hazardous weather outlook, Apr 10, 8:14 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT FRI APR 10 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ004-014-015-018>020-
MOZ076-086-087-100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-BALLARD-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
914 AM CDT FRI APR 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS TODAY...WITH THE
PRIMARY THREAT BEING HEAVY RAIN. WITH THIS REGION CLOSE TO AN
ACTIVE SEVERE WEATHER WATCH BOX...THERE COULD BE A THREAT THAT
STORMS IN AND CLOSE TO THE WATCH AREA COULD BECOME SEVERE. THE
MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS OR POSSIBLY
A TORNADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO
MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY
OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME ADDITIONAL
FLOODING CONCERNS. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.
KYZ001>003-005>013-016-017-021-022-111000-
FULTON-HICKMAN-CARLISLE-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-
914 AM CDT FRI APR 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CDT. REFER TO THE WATCH
FOR MORE DETAILED INFORMATION.
IN ADDITION...MINOR FLOODING IS FORECAST ALONG PORTIONS OF THE
WABASH AND LITTLE WABASH RIVERS. REFER TO THE FLOOD STATEMENTS FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO
MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY
OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME ADDITIONAL
FLOODING CONCERNS. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN REQUESTED.
In the hours before
Special weather statement, Apr 10, 9:00 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 AM CDT FRI APR 10 2009
KYZ001>003-005>009-011>013-101600-
LIVINGSTON-CALDWELL-MCCRACKEN-LYON-MARSHALL-TRIGG-CARLISLE-GRAVES-
HICKMAN-CALLOWAY-FULTON-
INCLUDING THE CITIES OF...BARDWELL...BENTON...CALVERT CITY...
CLINTON...EDDYVILLE...FULTON...MAYFIELD...MURRAY AND REIDLAND
900 AM CDT FRI APR 10 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 957 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS...
AND VERY STRONG WINDS 45 TO 55 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF ARLINGTON TO 11 MILES
SOUTHWEST OF CAYCE. ANOTHER CLUSTER OF STORMS WAS LOCATED ACROSS
CALLOWAY COUNTY CENTERED ON THE CITY OF MURRAY. THE THUNDERSTORM
ACTIVITY WAS MOVING NORTHEAST AT 35 MPH.
FURTHER STRENGTHENING OF THE STORM ACTIVITY IS EXPECTED THROUGH 11
AM...AND SEVERE STORMS ARE LIKELY. THE STORMS MAY BECOME CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND MAY SOON BE CAPABLE OF
PRODUCING TORNADOES UPON FURTHER INTENSIFICATION. COMMUNITIES
IMPACTED BY 11 AM INCLUDE...MAYFIELD...MURRAY...AND CADIZ.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
RJP
Local storm report, Apr 10, 9:16 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1016 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 3 W GRACEY 36.88N 87.68W
04/10/2009 M1.00 INCH TRIGG KY TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Apr 10, 9:25 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM HAIL MONTGOMERY 36.88N 87.74W
04/10/2009 M0.25 INCH TRIGG KY TRAINED SPOTTER
ENOUGH HAIL TO COVER THE GROUND.
&&
SMITTYLocal storm report, Apr 10, 9:29 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1029 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM HAIL 2 E KEVIL 37.08N 88.85W
04/10/2009 M1.00 INCH MCCRACKEN KY TRAINED SPOTTER
QUARTER SIZE HAIL FALLING AT MCCRACKEN AND BALLARD COUNTY
LINE ON HIGHWAY 60.
&&
SMITTYLocal storm report, Apr 10, 9:32 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL CADIZ 36.87N 87.82W
04/10/2009 M1.00 INCH TRIGG KY TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN CADIZ AND MONTGOMERY.
&&
SMITTYLocal storm report, Apr 10, 9:37 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HAIL JOPPA 37.21N 88.84W
04/10/2009 M0.88 INCH MASSAC IL TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED.
&&
SMITTYEvent by event
2 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Hail, Massac
- When
- April 10, 9:37 AM CST to 9:50 AM CST
- Where
- Massac County, Metropolis
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.150, -88.730
Quarter size hail was reported. Most of the hail was pea to nickel size. Most of the hail reports were on the east side of town.
Funnel Cloud, Massac
- When
- April 10, 9:46 AM CST
- Where
- Massac County, 1 mi E of Metropolis
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -88.712
A rotating wall cloud was observed by trained spotters and an off-duty meteorologist crossing the Ohio River from western McCracken County, KY into the Metropolis area. The wall cloud briefly produced a funnel cloud for a minute or two over the east side of Metropolis.
Hail, Massac
- When
- April 10, 10:55 AM CST
- Where
- Massac County, Brookport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -88.630
Heavy Rain, Williamson
- When
- April 10, 12:10 PM CST to 3:10 PM CST
- Where
- Williamson County, Marion to 1 mi SE of Corinth
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -88.930
Water was over roads in Marion. Water was over a road in several places near Corinth.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 10, 20092 deaths · 58 injured · $101 million · EF4 · 57 events
- Tornadoes and Hail in South Carolina, April 10 to 11, 20091 death · 14 injured · $5.0 million · EF3 · 22 events
- Tornadoes and Hail in Georgia, April 10 to 11, 20092 injured · $18 million · EF3 · 125 events
- Tornadoes and Hail in Georgia, April 10 to 11, 200916 injured · $9.1 million · EF3 · 11 events
- Tornadoes and Flash Flood in Alabama, April 10, 20096 injured · $145,000 · EF3 · 128 events
- Tornadoes and Hail in Kentucky, April 10, 20093 injured · $718,000 · EF3 · 19 events
- Rip Currents in Florida, April 10 to 11, 20092 deaths · 2 events
- Tornadoes and Hail in South Carolina, April 10, 20092 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Hail in Alabama, April 10, 20093 injured · $1.2 million · EF1 · 89 events
- Tornadoes and Hail in Tennessee, April 10, 20091 injured · $408,000 · EF2 · 29 events
- Tornadoes and Damaging Wind in South Carolina, April 10, 2009$2.0 million · EF2 · 3 events
- Tornado and Hail in Georgia, April 10, 2009EF2 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159900, 162983, 159902, 160213.